Over-the-Counter Cold Medication

Part 1: For your initial post for this discussion, select two non-prescribed substances and briefly note how each substance may change a person’s behavior if taken at even moderately high doses, how the substance may interact with other medications or foods, potential dangers if there is an overdose, and any other concern of which a counselor should be aware.

· Response Guidelines

Respond to at least one other learner in a manner that advances the discussion in a meaningful way. Contribute to the conversation by asking questions, respectfully debating positions, or responding freely to the topic at hand. Needs to be supported with at least two references.

Peer post

As I counsel children, I need to be particularly cognizant of their change in behavior and symptoms. Upon thinking about non-prescribed substances that children can abuse, I came up with caffeine and cold medicine.

Caffeine

Caffeine is the most popular drug in the world and children have access to it in a variety of forms; the most popular is soda and energy drinks. However, a high dose of caffeine can result in restlessness, nervousness, insomnia, nausea/vomiting, seizure, or a fast heart rate (Bramstedt, 2007).

Bramstedt (2007) states adolescents metabolize caffeine at a slower pace due to puberty. Anxiety disorders can stem from caffeine. Sleep disorders can also stem from caffeine. Worse yet, mixing caffeine with psychotropic medication can result in confusion, agitation, cardiac arrest, organ failure, and seizures (Bramstedt, 2007).

The therapist should always question what medications the client takes, as well as caffeine intake. When a child or adolescent is struggling with insomnia or anxiety, the first question should be about their caffeine consumption. If the child is taking psychotropic medication, it is important to discuss with the parents the dangers of high caffeine intake with certain psychotropic medications.

Over-the-Counter Cold Medication

Rudavsky (2008) reports about one in ten teens use over-the-counter medication, such as cold medicine to get high. The signs of cold medicine abuse include hypertension, somnolence, and agitation (Kirages, Sule, & Mycyk, 2003). Studies show that teens with a history of depression and bipolar disorder are more at risk of abusing over-the-counter cold medicine, as high doses produce euphoric properties (Kirages, et al., 2003).

It is particularly important to pay attention to these signs when working with children who may be depressed or bipolar disorder, as well as suicidal ideation.

 

Do you need a similar assignment done for you from scratch? We have qualified writers to help you. We assure you an A+ quality paper that is free from plagiarism. Order now for an Amazing Discount!
Use Discount Code “Newclient” for a 15% Discount!

NB: We do not resell papers. Upon ordering, we do an original paper exclusively for you.


The post Over-the-Counter Cold Medication appeared first on The Nursing TermPaper.

 

"Are you looking for this answer? We can Help click Order Now"